Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 351, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 18, 2002, 5:46 PM CDT for Page County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 5:46 PM CDT (22:46 UTC)
- Expired
- Sep 18, 2002, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Page County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 5:50 PM CDT | Hail 1 | Clarinda, IA | |
| Sep 18, 6:01 PM CDT | Hail 1.75 | Clarinda, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
729 WUUS53 KOAX 182246 SVROMA IAC145-182315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 545 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 615 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF CLARINDA...OR ABOUT 53 MILES NORTHEAST OF FALLS CITY...MOVING NORTHEAST AT 25 MPH. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4077 9516 4065 9500 4110 9433 4126 9453 WIESE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:35 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 18, 2:35 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT WED SEP 18 2002 COMPLEX FORECAST WITH MAIN CHALLENGE BEING TSTM INTENSITY AND DURATION IN THE FIRST PERIOD. SYNOPSIS... COMPLEX AND ENERGETIC PATTERN IS FOUND OVER THE PLAINS THIS MORNING. WIDESPREAD NOCTURNAL THUNDERSTORM ACTIVITY IS NOW DECREASING IN COVERAGE...BUT STILL FORMING ALONG THE PLATTE RIVER...WHERE SFC AND 850MB COVERGENCE CONTINUES. OVERNIGHT CONVECTION HAS BEEN FED ON THE NOSE OF 55KT 850MB LLJ WINDS...16C DEWPOINTS AT 850MB...AND POTENT SHORT WAVE TROF EJECTING FROM THE CLOSED 500MB LOW IN WESTERN SD. MAIN ENERGY ALOFT STILL HANGS TO THE WEST. 110-120KT JET IS ROUNDING THE FOUR CORNERS REGION AT 12Z...WITH THE NOSE OF THIS JET PUSHING INTO WESTERN KS. THE COMBINATION OF THIS...AND THE ADVANCING COLD FRONT THROUGH CENTRAL NE...WILL FOCUS THUNDERSTORM ACTIVITY OVER THE AREA AGAIN THIS AFTERNOON AND EVENING. SKIES ACROSS SERN NE ARE AND WINDS REMAIN BACKED. WITH PLENTY OF UPPER LEVEL SUPPORT...SHEAR...AND DECENT SURFACE HEATING IN PLACE...SEVERE STORMS SEEM QUITE POSSIBLE OVER SOUTHEASTERN SECTION OF THE CWA. SHORT TERM... EVENING CONVECTION APPEARS LIKELY IN SOUTHEAST COUNTIES WITH DECENT CHANCE OF SEVERE. ELSEWHERE CLOUDS HAVE HELD DOWN INSTABILITY TODAY AND EXPECT MAINLY GENERAL THUNDER. SINCE THE COLD FRONT IS ALREADY WORKING INTO THE CWA...NORTHWESTERN ZONES APPEAR TO BE FREE OF SIGNIFICANT CHANCES OF RAIN AND THUNDER. AFTER 06Z TONIGHT...ALL MODELS PUSH COLD FRONT THROUGH THE AREA BEFORE IS HANGS UP OVER NORTHERN MO. THIS WILL TEMPORARLY END THE THREAT OF RAIN OVER ALL BUT THE SOUTHEASTERN COUNTIES. BY THURSDAY EVENING...AVN SHOWS THE CLOSED 500MB LOW OVER EASTERN NE AND WRN IA. MAIN MOISTURE PLUME IS NOT THAT FAR TO THE EAST AT THAT TIME...AND GIVEN STRENGTH OF THIS LOW...I FEEL THAT CHANCE POPS ARE WARRANTED FOR THURSDAY AFTERNOON AND EVENING. THE ETA IS SLOWER WEAKER WITH THIS FEATURE AS IT LIFTS NORTHEAST...BUT AGREE WITH HPC THAT THIS IS LESS LIKELY THAN MORE PROGRESSIVE AVN. THURSDAYS TEMPS WILL BE HELD DOWN BY CLOUDS AND SHOWERS...SO WILL GO WITH TEMPS IN THE MIDDLE 60S. EXTENDED... COLD FRONTAL PASSAGE SATURDAY CONTINUES TO TREND TOWARD DRY SOLUTIONS IN THE LATEST MODEL RUNS. MOISTURE RETURN LOOKS TO BE TOO SHORT LIVED AFTER THE CURRENT SYSTEM EXITS THE MIDWEST. IN ADDITION...MAIN WESTERLY FLOW ALOFT WILL REMAIN NORTH OF THE CWA. SUNDAY...THE AREA WILL UNDER THE INFLUENCE OF CANADIAN HIGH PRESSURE...HOWEVER...WITH MAINLY WESTERLY FLOW ALOFT...THIS HIGH WILL SHIFT EAST RATHER QUICKLY. THIS ALLOWS...FOR HEALTHY RETURN FLOW SUNDAY NIGHT INTO MONDAY AS NEXT SHORT WAVE TROF RIDES SOUTHEAST INTO THE AREA. FORECAST FOR TUESDAY INTO WEDNESDAY LOOKS ON TRACK AS LARGE CANADIAN HIGH DROPS SOUTH FROM ALBERTA. BOTH MRF AND UKMET ADVERTISE SHOW 850MB CONVERGENCE OVER THE AREA TUESDAY INTO WEDNESDAY...SO I WILL CONTINUE CURRENT CHANCE OF RAIN. OVERALL...EXTENDED FORECAST WILL BE ON THE COOL SIDE...WITH WEATHER DOMINATED BY NORTHERN STREAM SYSTEMS. .OMA...NONE. ERVIN
In the hours before
Special weather statement, Sep 18, 12:10 PM CDT, 5 hours 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-182330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1210 PM CDT WED SEP 18 2002 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A COLD FRONT WILL MOVE EAST ACROSS NEBRASKA AND WESTERN IOWA THIS AFTERNOON AND TONIGHT...WHILE A STRONG UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS. THESE FEATURES WILL INTERSECT A WARM FRONT EXTENDING FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. LOW LEVEL MOISTURE WILL BE ABUNDANT THIS AFTERNOON...ALLOWING FOR THE ATMOSPHERE TO BECOME QUITE UNSTABLE. FAVORABLE WIND SHEAR PROFILES INDICATE THAT SOME SUPERCELLS ARE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT WITH THE RISK OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION THE VICINITY OF THE WARM FRONT OVER SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A LINE FROM SEWARD TO PLATTSMOUTH TO RED OAK...A FEW TORNADOES ARE ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD END OVER NORTHEAST NEBRASKA EARLY THIS EVENING AND OVER SOUTHEAST NEBRASKA BY MIDNIGHT. A FEW SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE MORNING HOURS THURSDAY...HOWEVER NO SEVERE WEATHER IS ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. GW
Local storm report, Sep 18, 12:25 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 AM UTE IA 1 INCH HAIL
09/18/02 MONONASpecial weather statement, Sep 18, 5:00 PM CDT, 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT WED SEP 18 2002 THERE IS A GOOD CHANCE THAT STORM SPOTTERS WILL BE NEEDED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH LATE EVENING...GENERALLY SOUTH AND SOUTHEAST OF A LINE FROM LINCOLN TO OMAHA. THERE IS A SMALLER CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED NORTH OF THAT AREA THROUGH MID EVENING. A COLD FRONT MOVING ACROSS CENTRAL NEBRASKA WILL MOVE INTO EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING...WHILE A STRONG UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS. THE FRONT AND UPPER LEVEL SYSTEM WILL INTERACT WITH A WARM AND UNSTABLE AIRMASS THAT HAS OVERSPREAD THE REGION AND SHOULD PRODUCE SCATTERED THUNDERSTORMS THIS EVENING. FAVORABLE WIND SHEAR PROFILES INDICATE THAT SOME SUPERCELLS ARE POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WITH A RISK OF LARGE HAIL AND DAMAGING WINDS. FARTHER NORTH THE INSTABILITY AND WIND SHEAR VALUES WERE A LITTLE LESS...BUT THERE STILL IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL THE MAIN SEVERE THREAT. THE CHANCE OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID EVENING ALONG AND NORTH OF A LINCOLN TO OMAHA LINE...BUT IT COULD LAST THROUGH LATE EVENING IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A FEW SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE MORNING HOURS THURSDAY...HOWEVER NO SEVERE WEATHER IS ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. CHERMOK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:47 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 28 min |
| Sep 18, 4:12 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 48 min |
| Sep 18, 4:33 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 27 min |
| Sep 18, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Page | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.